Calcium tablets and Calcium Channel Blockers

I take Calcium tablets for my bones (prescribed by GP) as I have been on long term Steroid inhalers plus the occasional Steroid tablets when necessary. I also take Diltiazem - Calcium Channel Blockers for Paroxymal AF.

My brain tells me that the Diltiazem is blocking the Calcium tablets. I, therefore, question should I be taking the Calcium tablets. They are very nice - Tutti-fruit flavoured!!!!!!

I have just reduced them by half in case they are doing more harm to my heart, than the good they are doing to my bones.

Last edited by

5 Replies

oldestnewest
  • Hello Enjoy, tell your brain to start taking your normal dose again. Go to your chemist and explain to him your feelings / thinking and ask him/her to explain what is happening. They are a mind of information and an under used & undervalued source of information. They may even propose alternative medication that you can discuss with your doctor. So pop along to your chemist today and ask them. I hope this helps

    Cheers

    Lal

  • Hi Enjoy

    OK usual warning, I am not medically qualifed and you MUST ask your doctor please, but I am not sure that your logic would be correct.

    I think that calcium channel blockers are specific in where they act, they stop calcium going specifically into muscle fibre, which causes it to relax, and of course around the heart this dilates the arteries, and slows down the heart slightly.

    Whereas the calcium tablets you take, yes of course go into the body orally, and eventually find their way into bloodstream etc, but it's not through muscle fibre that the calcium would eventually wend it's way into your bones, so please ask your doctor, but I am not sure they are contra-indicating.

    I must admit it's when you look at things like this, that you realise just how incredible medical science is, and how must testing and checking must go on around this, I mean who worked out that a calcium channel blocker would act specifically on muscle fibres? and How?

    Anyway, I suspect carry on with the tutti-frutti, but ask your clinician.

    Hope this helps

    Ian

  • I agree with Ian, the calcium channel blocker just blocks some calcium channels in the heart to help prevent hypertension. They have no impact on your bones.

    However you might need to be a little cautious. Calcium tablets on their own have been shown to be ineffective in trials. Do they also contain Vit D and Vit K? If so then that's OK. If not then the calcium may not go where it's wanted - your bones - and might end up in your arteries where it is definitely not wanted. There is an increased risk with warfarin too if you're taking that.

    But do ask your GP about this, as usual go armed with facts!

    Mark

  • I agree with both of the above. Nothing is as simple as you think so do check with your doctor. he might even know the answer but don t hold your breath.

    BobD

  • Thank you everyone. Followed your advice and have just walked around to our local Pharmacist and she confirmed that the Adcal tablets go to preserve bones and the Diltiazem helps the heart but they don't conflict.

    She did check on her computer.

    I, unfortunately, have quite a severe hearing loss, so was not able to hear/lip read all she said but I know I should "continue taking both tablets".

You may also like...